During a recent office visit, I saw a 4 year old child who is not one of my routine patients. He had a fever and runny nose. His mother was giving me the child’s medical history during the time I was beginning to examine the little boy. I had my back slightly turned from her.
The mother was explained to me that her son had had a fever the previous evening and said, “I gave him some ASPIRIN before putting him to bed.” I immediately turned around and with a stunned voice said, “you mean you gave him Tylenol or Motrin or Advil,” right? She really looked at me like I was crazy or that I had not been listening to her and she said, “No I said baby aspirin.” “He likes the chewable ones.”
I was shocked, as I had not heard of anyone giving aspirin to their children for a fever in over 20 years!! This very nice, young, concerned mother could not figure out why I was so worried about the aspirin. I then had to explain to her about the risk of Reye’s Syndrome. She had never heard of Reye’s Syndrome and said that her mother had kept baby aspirin in the house for her, so that is what she bought to use for her own child.
I know that they sell enteric coated baby aspirin for adults to take to help prevent a stroke. I guess I didn’t even realize that regular old baby aspirin was even around. There was so much publicity in the 1980’s about the link between aspirin or any salicylate containing medication and the development of Reye’s Syndrome, as well as warning labels about not giving aspirin to children that had a fever or chicken pox that I had not heard of anyone using aspirin for years!
I explained to her that Reye’s syndrome affects the brain and liver and is a very serious disease, which may lead to death. It occurs in children between the ages of 4-18 and causes recurrent vomiting, lethargy and coma and was often seen after a child had the flu or chickenpox.
I saw several patients with Reye’s during my training, but have not seen a case since that time. This mother had never even heard of it, but was quite concerned that she had already given her son the aspirin the previous evening.
This was a great lesson in the necessity of telling every new parent about the use of appropriate medicine to treat a fever. I typically have this discussion at the time of the first vaccines as I tell parents that prior to that time I don’t even want them to have fever reducing medications available.
Many pediatricians, including me, had been in the habit of using “Tylenol” as the name for acetaminophen, in the same way as you say Kleenex. Since Tylenol was withdrawn from the market last year, we are now correctly saying that you should treat a child’s fever, which is usually due to a viral illness, with acetaminophen, and NEVER aspirin or aspirin containing products!!
So as you prepare for this winter and lots of viruses with fever go stock up on acetaminophen of ibuprofen and leave the BABY ASPIRIN for ADULTS ONLY!
That’s your daily dose for today. We’ll chat again tomorrow.